Nebraska, 2004

Hail in Nebraska, August 22, 2004

August 22, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 2:45 PM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Aug 22, 2:45 PM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT SUN AUG 22 2004

.DISCUSSION...
THE PRIMARY CONCERNS FOR THE FORECAST ARE TIMING OF THUNDERSTORMS
AND TEMPERATURES.

SHORT TERM...MOSTURE IS BEGINNING TO POOL IN THE REGION...BUT HIGHER
PW VALUES ARE STILL ADVECTING FROM THE SOUTH.  CU ARE FORMING ALONG
CDFNT PUSHING SLOWLY SOUTH THRU NORTHERN NE.  EXPECT TSTMS TO
DEVELOP EITHER ALONG FRONT OR ACCAS LINGERING IN SOUTHERN SD...THEN
PUSH SOUTH.  SHEAR IS WK...AND ANY SEVERE WX SHOULD BE PULSE TYPE
TSTMS.

LATER PDS...MODELS GENERALLY AGREE THAT FRONT WILL REDEVELOP FARTHER
NORTH MON IN RESPONSE TO SFC LOW MOVG EASTWARD INTO THE DKTS IN
RESPONSE TO STRONG WAVE ALOFT DIGGING INTO PAC NW.  THER IS MORE
UNCERTAINTY ABOUT A SOUTHERN PLAINS SYS...WHICH SHOWED UP AS A CIRC
AT 700 MB IN SE CO AT 12Z AND NOW SEEMS TO BE CENTERED IN SW KS.
ALLOWED A SLIGHT CHC OF PRECIP OUT OF THIS...BUT EXPECT MAIN EVENT
TO BE FORCED BY LATE AFTN HEATING PER SPC DISCUSSION.  WITH DECENT
MOISTURE AND LITTLE CAPPING...EXPECT AT LEAST SCT TSTMS WITH SVR
POTENTIAL WEAKENING DURING THE LATE EVE.

TUE THROUGH SAT THE FORECAST CONSISTS MAINLY OF TRYING TO POSITION
THE POLAR FRONT...WHICH UPPER TROUGHING IN THE WEST WILL KEEP
STALLED GENERALLY TO OUR NW FOR QUITE A WHILE...BUT WITH EASTWARD
EXCURSIONS DRIVEN BY CONVECTION.  THIS CREATES A LOT OF UNCERTAINTY
IN THE DETAILS OF POPS AND TEMPS...ALTHOUGH THE BROAD OUTLINE IS
THAT WE SHOULD REMAIN ON THE WARM SIDE OF THE FRONT...WITH A DECENT
CHC FOR TSTMS DEVELOPMENT EACH AFTN...AND BEST POPS CLOSEST TO THE
FRONT.

BY SATURDAY THERE ARE THE USUAL MODEL DISPARITIES...BUT GENERAL
AGREEMENT THAT THE FRONT SHOULD PUSH EAST OF THE AREA...ALLOWING
COOLER AND DRIER WEATHER TO MOVE IN NEXT WEEKEND.

DID NOT DEVIATE MUCH FROM PREV FORECAST OR GFS MOS TEMPS EXCEPT ON
FRI...WHICH APPEARED TO BE PREFRONTAL AT LEAST IN THE SE HALF OF THE
FCST AREA WHERE HIGHS WERE INCREASED.  POPS WERE RAISED A BIT IN
SEVERAL TIME SLOTS...BUT NOT ENOUGH TO CREATE DISPARITIES WITH
NEIGHBORS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Aug 22, 4:00 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN AUG 22 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWESTERN IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT...
ESPECIALLY ALONG AND NORTH OF A LINE FROM AROUND DAVID CITY TO
OMAHA AND OAKLAND IOWA. A FEW STORMS COULD APPROACH SEVERE LIMITS.
THE PRIMARY HAZARDS ARE EXPECTED TO BE HAIL...GUSTY WINDS AND BRIEF
PERIODS OF HEAVY RAIN.

THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS MONDAY...ESPECIALLY
LATE IN THE AFTERNOON. THESE STORMS COULD BECOME SEVERE...WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWESTERN IOWA FROM MONDAY NIGHT THROUGH FRIDAY NIGHT. STORMS
COULD BE SEVERE MONDAY NIGHT...AND THEN AGAIN FROM LATE TUESDAY
AFTERNOON INTO TUESDAY NIGHT. FUTURE OUTLOOKS WILL BETTER ADDRESS
THE POTENTIAL FOR HAZARDOUS WEATHER FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TONIGHT...
BUT IF YOU OBSERVE HAIL OR GUSTY WINDS...PLEASE REPORT IT.

STORM SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY
EVENING.

MILLER

The radar

The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
August 22, 10:10 PM CST to 10:20 PM CST
Where
Knox County, Crofton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.733, -97.483

Hail up to 1 inch in diameter was reported from Crofton to 4 miles north of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422218.